Annals of Functional Analysis

Some problems in functional analysis inspired by Hahn-Banach type theorems

M. A. Sofi

Full-text: Open access

Abstract

As a cornerstone of functional analysis, Hahn-Banach theorem constitutes an indispensable tool of modern analysis where its impact extends beyond the frontiers of linear functional analysis into several other domains of mathematics, including complex analysis, partial differential equations and ergodic theory besides many more. The paper is an attempt to draw attention to certain applications of the Hahn-Banach theorem which are less familiar to the mathematical community, apart from highlighting certain aspects of the Hahn-Banach phenomena which have spurred intense research activity over the past few years, especially involving operator analogues and nonlinear variants of this theorem. For a discussion of a whole lot of issues related to the Hahn-Banach theorem not treated in this paper, the best source is a famous survey paper by Narici and Beckenstein [31] which deals, among other things, with the different settings witnessing the validity of the Hahn-Banach theorem.

Article information

Source
Ann. Funct. Anal., Volume 5, Number 2 (2014), 1-29.

Dates
First available in Project Euclid: 7 April 2014

Permanent link to this document
https://projecteuclid.org/euclid.afa/1396833499

Digital Object Identifier
doi:10.15352/afa/1396833499

Mathematical Reviews number (MathSciNet)
MR3192006

Zentralblatt MATH identifier
1317.46003

Subjects
Primary: 46B20: Geometry and structure of normed linear spaces
Secondary: 47B10: Operators belonging to operator ideals (nuclear, p-summing, in the Schatten-von Neumann classes, etc.) [See also 47L20] 46G10: Vector-valued measures and integration [See also 28Bxx, 46B22]

Keywords
Vector measures nuclear operator Hilbert-Schmidt operator $2$-summing map Banach space

Citation

Sofi, M. A. Some problems in functional analysis inspired by Hahn-Banach type theorems. Ann. Funct. Anal. 5 (2014), no. 2, 1--29. doi:10.15352/afa/1396833499. https://projecteuclid.org/euclid.afa/1396833499


Export citation

References

  • F. Albiac and N.J. Kalton, Topics in Banach Space Theory, Springer, New York, 2006.
  • C.D. Aliprantis and K.C. Border, Infinite Dimensional Analysis, Springer Verlag, 1999.
  • R. Aron and P. Berner, A Hahn–Banach extension theorem for analytic mappings, Bull. Soc. Math. France 106 (1978), 3–24.
  • A. Aviles, F.C. Sanchez, J.M.F. Castillo, M. Gonzalez and Y. Moreno, On separably injective Banach spaces, Adv. Math. 234 (2013), 192–216.
  • P. Bandyopadhyay and A.K. Roy, Nested sequences of balls, uniqueness of Hahn–Banach extensions and the Vlasov property, Rocky Mountain J. Math. 33 (2003), no.1, 27–67.
  • P. Bandyopadhyay and A.K. Roy, Uniqueness of invariant Hahn–Banach extensions, Extracta Math. 22 (2007), no. 2, 93–114.
  • Y. Benjamini and J. Lindenstrauss, Geometric Nonlinear Functional analysis, vol.1, American Math. Soc., Colloquium Publications, Vol.48 (2000).
  • Y. Benjamini and Y. Sternfeld, Spheres in infinite dimensional normed spaces are Lipschitz contractible, Proc. Amer. Math. Soc. 88 (1983), 439–445.
  • D. Carando and P. Sevilla-Peris, Extendibility of bilinear forms in Banach sequence spaces, arXiv: 1212.777v1 [math.FA], Dec. 2012.
  • P.G. Casazza and N.J. Nielsen, The Maurey extension problem for Banach spaces with the Gordon-Lewis property and related structures, Stud. Math. 1555 (2003), 1–21.
  • A.M. Davie and T.W. Gamelin, A theorem on polynomial-star approximation, Proc. Amer. Math. Soc. 106 (1989), 351–356.
  • J. Diestel, H. Jarchow and A. Tonge, Absolutely Summing Operators, Cambridge Tracts in Mathematics, Camb. Univ. Press (1995).
  • M. Fernandez-Unzueta, Extension of polynomials defined on subspaces, Math. Proc. Camb. Philos. Soc. 148 (2010), 505–518.
  • S.R. Foguel, On a theorem of A.E.Taylor, Proc. Amer. Math. Soc., 9 (1958), 325.
  • M. Foreman, The Hahn–Banach theorem implies the existence of a non- Lebesgue measurable set, Stud. Math. 138 (1991), 13–19.
  • D.A. Gregory and J.H. Shapiro, Nonconvex linear topologies with the Hahn–Banach extension property, Proc. Amer. Math. Soc., 25 (1970), 902–905.
  • T.L. Hayden, The extension of bilinear functionals, Pacific J. Math. 22 (1967), no. 1, 99–108.
  • W.B. Johnson, J. Lindenstrauss and G. Schechtman, Existence of Lipschitz maps into Banach spaces, Israel J. Math. 54 (1986), no.2, 129–138.
  • W.B. Johnson and M. Zippin, Extension of operators from weak$*$-closed subspaces of into C(K)-spaces, Stud. Math. 117 (1995), 43–55.
  • J.T. Joichi, Normed linear spaces equivalent to inner product spaces, Proc. Amer. Math. Soc. 17 (1966), 423–426.
  • S. Kakutani, Some characterizations of Euclidean space, Jap. J. Math. 16 (1939), 93–97.
  • N.J. Kalton, An F-space Sampler, London Math. Soc. Lecture Notes Series 89, Camb. Univ. Press (1984).
  • N.J. Kalton, Extension of linear operators and Lipschitz maps into $C(K)$ spaces, New York Journal of Mathematics, 13 (2007), 317–381.
  • N.J. Kalton, Extending Lipschitz maps into C(K)-spaces, Israel J. Math. 116 (2007), 275–315.
  • M.D. Kirszbraum, Uber die Zusammenziehenden und Lipschitzchen Transformationen, Fund. Math. 22 (1934), 77–108.
  • P.D. Lax, Functional Analysis, Wiley Interscience, 2002.
  • J. Lindenstrauss, On the extension of operators with a finite dimensional range, Illinois J. Math. 8 (1964), 488–499.
  • J. Lindenstrauss, On nonlinear projections in Banach paces, Michigan Math. J. 11 (1964), 263–287.
  • J. Lindenstrauss, Extension of Compact Operators, Mem. Amer. Math. Soc. 48 (1964).
  • J. Lindenstrauss and A. Pelczynski, Contributions to the theory of the classical Banach spaces, J. Functional Analysis 8 (1971), 225–249.
  • L. Narici and L. Beckenstein, The Hahn–Banach theorem: the life and times, Topology Appl. 77 (1997), no. 2, 193–211.
  • E. Oja and S.M. Poldvere, Intersection properties of ball sequences and uniqueness of Hahn–Banach extensions, Proc. Roy. Soc. Edinburgh Sect. A 129 (1999), 1251–1262.
  • J. Pawlikowski, The Hahn–Banach theorem implies the Banach-Tarski paradox, Fund. Math. 138 (1991), 21–22.
  • H.P. Rosenthal, On relatively disjoint families of measures with some applications to Banach space theory, Stud. Math. 37 (1970), 13–36.
  • H.P. Rosenthal, On injective Banach spaces and the spaces $L^\infty (\mu)$ for finite measures $\mu$, Acta Math. 124 (1970), 205–248.
  • W. Roth, Combined approach to the fundamental theorems for normed spaces, Bull. Inst. Maths. Acad. Sinica 22 (1994), no.1, 83–89.
  • A. Sobczyk, Projection of the space $(m)$ on its subspace $(c_0)$, Bull. Amer. Math. Soc. 47 (1941), 938–947.
  • M.A. Sofi, Around finite dimensionality in functional analysis, RACSAM, 107 (2013), 373–389.
  • M.A. Sofi, Some new characterisations of Hilbert spaces (under preparation).
  • A.E. Taylor, The extension of linear functional, Duke Math. J. 5 (1939), 538–547.
  • J. Wawrzycki, A generalisation of the Markov–Kakutani fixed point theorem.v1[math.FA].
  • A. Wilansky, Functional Analysis, Blaisdell, 1964.
  • G. Wittscock, Ein operatorwertigen Hahn–Banach theorem, Jour. Func. Anal. 40 (1981), 127–150.
  • M. Zippin, The separable extension problem, Israel J. Math. 26 (1977), 372–387.
  • M. Zippin, A global approach to certain operator extension problems, Functional Analysis(Austin, TX, 1987/1989), 78–84, Lectute Notes in Math. 1470, Springer Verlag, 1991.